To the Editor:—
The timely editorial by Polley and Santos1interpreting two companion Case Reports of ropivacaine-induced asystole merits comment. The explicit “Here We Go Again,” along with the implicit lead-in with bupivacaine-induced cardiac arrests, might leave a hurried reader with the erroneous impression that ropivacaine cardiotoxicity differs but little from bupivacaine cardiotoxicity. Far from it!
I concur that both instances of cardiac asystole reported here were secondary to elevated ropivacaine plasma levels. But I would like to cast a rosier slant on the uneventful resuscitation of ropivacaine-induced asystole, altogether different from the grim lethality of the six bupivacaine- (and etidocaine-) induced cardiac arrests that Albright2reported a quarter century ago. The astounding ease of restoration of cardiac rhythm after ropivacaine-induced asystole, as against the notorious resistance to resuscitation after bupivacaine-induced cardiovascular collapse, is a heartening turnaround indeed.
Recall that any local anesthetic, at a plasma concentration sufficient to block cardiac ion channels, slows impulse conduction; witness the use of lidocaine in managing ventricular arrhythmias. When that cardiotherapeutic dose is exceeded, however, asystole may be the ultimate outcome; witness the infamous “Xylocaine Mercy Killer” of the 1980s, linked to some 13 documented murders from overdosing with intravenous lidocaine.3At issue here, ever mindful of bupivacaine-induced refractory cardiac arrest, is not whether a given local anesthetic can cause asystole (predictably it can), but rather whether cardiocirculatory function can be restored promptly and uneventfully.
It should come as no great surprise that high levels of circulating ropivacaine can slow, and ultimately stop, the heart.4What does come as a welcome surprise is the ease with which hemodynamic function can be restored by simple therapeutics. Contrast that with the extraordinary measures (up to and including circulatory bypass) that have been attempted in the past to reverse bupivacaine-induced cardiac dysfunction.5As postropivacaine resuscitation was both swift and decisive, and recovery altogether uneventful, a “we’ve done it” encouragement might have been more to the point than a “here we go again” brush-off.
The putative cause-effect linkage of hydroxyzine to ropivacaine cardiotoxicity merits a final comment. Not only were both patients premedicated with hydroxyzine (Vistaril®; Pfizer, New York, NY) but both were 66 years old and both were Parisians. To ponder, at some length yet, a speculative link between hydroxyzine and ropivacaine-induced asystole seems as wide off the mark as it would be to caution 66-year-old Parisians against ropivacaine. Hydroxyzine may not be my choice (or yours) for premedication, but that does not warrant giving it an undeserved black eye.
In conclusion, the glad tidings these case reports bring us is that ropivacaine cardiotoxicity, in the hands of vigilant physicians, is readily reversible. The discovery of cardiac ion channel stereo-selectivity, and the subsequent synthesis of monomeric ropivacaine (and levobupivacaine), is not a mere laboratory curiosity or yet another marketing ploy but rather a clinically momentous breakthrough that promises to lessen significantly the cardiovascular risk of rapidly rising blood levels when using long-acting local anesthetics. By all appearances, ropivacaine-induced asystole is, in competent hands at the least, a readily reversible event, most unlike the dishearteningly irreversible catastrophe of bupivacaine-induced cardiac arrest.
University of South Carolina, School of Medicine, Columbia, South Carolina. email@example.com